Winter Weather, Berks
- When
- December 5, 5:00 AM EST to 8:00 AM EST
- Where
- Berks forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
The combination of rain which fell on the evening of the 4th, clear skies, temperatures dropping below freezing and light winds caused black ice to form on the morning of the 5th in Berks County. This caused a couple of accidents, one fatal.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of rain which fell on the evening of the 4th, clear skies, temperatures dropping below freezing and light winds caused black ice to form on the morning of the 5th in Berks County. This caused a couple of accidents, one fatal. A 48-year-old man died in Maxatawny Township after his vehicle slid on ice and struck a tree. The driver a tractor-trailer was not injured after the trailer skidded off Pennsylvania State Route 143 in Windsor Township and slid down an embankment coming to rest over a creek. The roadway was closed for a couple of hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 5, 4:00 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 AM EST FRI DEC 5 2008 .SYNOPSIS... A COLD FRONT WILL MOVE FURTHER OFFSHORE EARLY THIS MORNING, AS HIGH PRESSURE BUILDS TOWARD OUR AREA FROM THE WEST ESPECIALLY THIS AFTERNOON. THE HIGH WILL BE OVER OUR REGION TONIGHT, BUT MOVE OFFSHORE SATURDAY. LOW PRESSURE OVER THE GREAT LAKES SATURDAY AFTERNOON WILL CONNECT TO LOW PRESSURE OFF THE CENTRAL AND NORTHERN MID ATLANTIC COAST SATURDAY NIGHT. THE TWO LOWS WILL MERGE OFF THE NEW ENGLAND COAST AND OVER THE CANADIAN MARITIMES SUNDAY. THE CIRCULATION AROUND THIS LARGE LOW WILL CAUSE A STRONG OFFSHORE FLOW SUNDAY AFTERNOON AND EVENING, WHICH WILL BRING VERY COLD AIR TO THE AREA. HIGH PRESSURE WILL BUILD ALONG THE EAST COAST MONDAY BUT MOVE OFFSHORE TUESDAY, AS ANOTHER COLD FRONT IS FORECAST TO MOVE PAST THE COAST WEDNESDAY. LOW PRESSURE COULD MOVE ALONG THIS FRONT JUST OFFSHORE LATER THURSDAY INTO FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... RAIN ENDED DURING THE OVERNIGHT PERIOD, AND THE POST-FRONTAL STRATOCUMULUS OVER CENTRAL AND SOUTHERN NEW JERSEY WAS EDGING EASTWARD AND EXITING STAGE RIGHT BEFORE SUNRISE. A LARGE CLEAR SLOT WAS BEHIND THIS. HIGH PRESSURE OVER THE SOUTHERN PLAINS THIS MORNING IS NOSED INTO THE AREA IN A SIMILAR FASHION BY THE GFS, THE NAM-WRF, AND THE ECMWF, BUT WITH COLD ADVECTION AND A LAYER OF MOISTURE AT AROUND 4 THOUSAND FEET, SCATTERED TO BROKEN STRATOCUMULUS SHOULD REFORM DURING THIS MORNING. MOS GUIDANCE REFLECTED THIS, WITH BROKEN THE MOST-LIKED DESCRIPTOR FOR SKY COVER TODAY FOR MOST FORECAST SITES. IN ADDITION, MODEL SOUNDINGS SHOW MOISTURE AT HIGHER LEVELS, AT 15 TO 20 THOUSAND FEET, SO AS THE UPPER JET SWINGS OVERHEAD AND JUST NORTH OF THE AREA TODAY, THERE COULD BE EVEN LESS SUNSHINE. THIS HAD A BEARING ON TEMPERATURES. THE MENTION OF FLURRIES WAS RETAINED FROM PREVIOUS FORECASTS FOR THE FAR NORTHERN ZONES TODAY. IT SEEMS TEMPERATURES HAVE RECENTLY BEEN FORECAST TOO WARM IN THE COLD AIRMASSES, AND NOT QUITE WARM ENOUGH IN THE WARM AIRMASSES. AS A RETURN TO A COLDER AIRMASS OCCURS TODAY, WITH LESS THAN FULL SUNSHINE THANKS TO CLOUDS IN AT LEAST A COUPLE OF LAYERS AT TIMES, IT AS DECIDED TO UNDERCUT MOS A BIT. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... WITH SURFACE HIGH PRESSURE OVER THE REGION, MOS GUIDANCE PAINTS A ROSY PICTURE WITH RESPECT TO CLOUDS TONIGHT. BUFKIT SOUNDINGS, THOUGH, DO SHOW A SHALLOW LAYER OF MOISTURE AT LOWER LEVELS. BUT, OF EVEN MORE CONCERN IS THAT THERE IS STILL HIGH LEVEL MOISTURE THROUGH A FAIRLY DEEP LAYER EARLY TONIGHT, COINCIDENT WITH AN UPPER LEVEL TROUGH. SO, THERE COULD BE A FAIR AMOUNT OF CLOUDS AROUND EARLY AT NIGHT THE MODEL SOUNDINGS DRY THIS OUT AS THE NIGHT PROGRESSES. THEN, ON SATURDAY, THE UPPER TROUGH REORIENTS ITSELF AND DIGS OVER THE GREAT LAKES. EVEN THOUGH RELATIVELY DRY AIR WILL BE OVER OUR REGION, HIGH CLOUDS AND THEN MIDDLE CLOUDS SHOULD SLOWLY SPREAD INTO THE AREA WELL AHEAD OF THE UPPER TROUGH. THE PROBLEM IS, JUST HOW WILL THIS GREAT LAKES LOW INTERACT WITH THE OFFSHORE LOW SATURDAY NIGHT? WITH COLD AIR IN PLACE, ANY PRECIPITATION IS LIKELY TO BE SNOW. WITH A FAIRLY GOOD BRIDGE TO THE OFFSHORE LOW ACTING LIKE A WARM FRONT AND MOVING NORTHWARD ACROSS OUR AREA, HIGH CHANCE PROBABILITIES WERE KEPT SOUTH AND CENTRAL, TO LOW LIKELY NORTH. HOWEVER, IT WAS FELT THAT INSTEAD OF SNOW SHOWERS, THIS COULD BE A PERIOD OF LIGHT SNOW, ESPECIALLY NORTH. LIQUID AMOUNTS OUGHT TO BE PRETTY LIGHT WITH THIS TYPE OF SYSTEM, PERHAPS UP TO A TENTH OF AN INCH. SOME LIGHT SNOW AMOUNTS, UP TO A FEW TENTHS OF AN INCH, WERE ADDED IN FOR SATURDAY NIGHT, MAINLY NORTH OF PHILADELPHIA. THIS TRANSLATED TO LIGHT ACCUMULATIONS POSSIBLE IN THE WORDING WHERE LIKELY POPS WERE FORECAST. THE ONLY AREA THAT MIGHT SEE LIQUID/RAIN WOULD BE OVER THE EASTERN COASTAL WATERS, SINCE THE AIR TEMPERATURES WILL BE WARMER THERE DUE TO THE RELATIVELY WARM OCEAN. && .LONG TERM /SUNDAY THROUGH THURSDAY/... ARCTIC HIGH PRESSURE BUILDS OVER THE AREA SUNDAY AND OFF THE COAST MONDAY, MEANING A BRIEF PERIOD OF MUCH COLDER WEATHER SUNDAY NIGHT AND MONDAY. BUT, IT SHOULD BE DRY. IT LOOKS LIKE THE MODELS HAVE AGREED THAT A BRIEF PERIOD OF VERY WINDY WEATHER WILL OCCUR SUNDAY AFTERNOON AND EVENING. THIS MAY RISE TO THE LEVEL OF A WIND ADVISORY AT SOME POINT. A MENTION OF GALE LEVEL WINDS WAS ADDED IN TO THE HAZARDOUS WEATHER OUTLOOK FOR NOW. ON TUESDAY, THE HIGH MOVES OFF TO THE EAST AND ALLOWS A RETURN FLOW OF MILDER AIR AS THE UPPER TROUGH AGAIN REORIENTS ITSELF AND DIGS OVER THE MIDWEST. IN RESPONSE TO THE DIGGING TROUGH, LOW PRESSURE IS FORECAST TO FORM OVER THE TENNESSEE VALLEY AND THEN LIFT NORTHEASTWARD THROUGH THE REGION WEDNESDAY, AS A COLD FRONT MOVES THROUGH FROM THE WEST. HPC PROGS WHICH FOLLOW THE GFS ENSEMBLES SUPPORT THE ABOVE SOLUTION. SOME OF THE RECENT MODELS HAVE BEEN QUITE DIFFERENT FROM THIS ENSEMBLE SOLUTION, WHICH LOOKS MUCH MORE REASONABLE BASED ON THE DEVELOPING UPPER FLOW. THE TRACK OF THE LOW AND COLD FRONT MEANS THAT PRECIPITATION COULD START OUT AS SOME SNOW TUESDAY BEFORE CHANGING TO RAIN FROM SOUTH TO NORTH THROUGH THE DAY. ON TUESDAY NIGHT, PRECIPITATION IS LIKELY AND SHOULD BE RAIN, WITH THE POSSIBLE EXCEPTION OF THE POCONOS AND NORTHWESTERN NEW JERSEY. THIS SYSTEM BEARS WATCHING AS ANY CHANGE IN THE TRACK OF THE LOW FARTHER TO THE EAST COULD MEAN MORE WINTRY PRECIPITATION. ON THURSDAY, THE 00Z GFS AND THE NEW EURO BOTH SHOW A COASTAL LOW MOVING UP ALONG THE FRONT JUST OFFSHORE, WITH THE GFS MUCH MORE AMPLIFIED. SINCE THIS IS SO FAR OUT IN TIME, THIS WILL JUST BE MENTIONED HERE FOR NOW. && .AVIATION /09Z FRIDAY THROUGH TUESDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. THERE MAY BE SOME FLEETING MVFR CONDITIONS AROUND ACY VERY EARLY IN THE TAF PERIOD AS THE ANAFRONT /A COLD FRONT WHERE THE BULK OF THE PRECIPITATION IS ON THE COLD AIR ADVECTION SIDE, WHICH, ON THE POSITIVE SIDE, TENDS TO KEEP SITES FROM EXPERIENCING IFR CONDITIONS DESPITE THE PRECIP/ CONTINUES EAST AND AWAY FROM THE AREA. AFTER THAT, THE COLUMN GENERALLY DRIES OUT AS SURFACE HIGH PRESSURE RIDGES TOWARD US AND VFR CONDITIONS PREVAIL. WE LIKELY DO HIT THE CONVECTIVE TEMPERATURES AROUND THE REGION TODAY, AND SO SOME STRATOCUMULUS CAN BE EXPECTED. THERE ALSO IS AN UPPER JET IN THE REGION, WHICH SHOULD BRING SOME HIGH CLOUDINESS. WE NOTICED THAT AN INVERSION AT ABOUT 4K FT PERSISTS INTO THE END OF THE TAF PERIOD AND THAT THE MODELS SHOW AREAS OF FAIRLY HIGH RH IN THE LAYER JUST BELOW THAT TO OUR SW AND ALSO TO OUR N. HOWEVER, I AM NOT GOING TO FORECAST LINGERING STRATOCUMULUS TRAPPED DURING THE END OF THE TAF PERIOD AT THIS TIME. IF IT DOES HAPPEN, CONDITIONS STILL WOULD BE VFR. OUTLOOK... HIGH PRESSURE WILL CONTINUE INTO SATURDAY. A DEVELOPING STORM SYSTEM MAY IMPACT THE TAF SITES LATE IN THE WEEKEND, FOLLOWED BY HIGH PRESSURE BUILDING INTO EARLY NEXT WEEK. && .MARINE... EARLY THIS MORNING, WINDS WERE IN THE 15 TO 20 KNOT RANGE OUT OF THE NORTHWEST. BUOY 44009 SEAS HAD RISEN TO 5 FT, BUT GIVEN THE LOCATION OF THE BUOY AND THE NORTHWEST FETCH WE THINK THE GREAT MAJORITY OF THE WATERS HAVE SEAS UNDER 5 FT. WE WILL START WITH NEAR-SMALL CRAFT CONDITIONS, ESPECIALLY ON THE EASTERN EDGE OF OUR ATLANTIC WATERS, BUT WERE NOT GOING TO RAISE AN ADVISORY. THE GRADIENT IS EXPECTED TO RELAX DURING THE DAY AS HIGH PRESSURE RIDGES TOWARD US FROM THE SOUTHERN MISSISSIPPI RIVER VALLEY, AND CONDITIONS OVER THE WATER WILL BECOME INCREASINGLY QUIET. THE CENTER OF THE HIGH WILL PASS OVER US AND BEGIN TO WEAKEN ON SATURDAY, AND THAT WILL GIVE US BENIGN CONDITIONS INTO SATURDAY EVENING. AFTER THAT, THERE IS FAIRLY GOOD AGREEMENT BETWEEN THE GFS, THE NAM AND THE ECMWF REGARDING WHAT HAPPENS, ALTHOUGH THE NAM IS THE WEAKEST OF THE THREE WITH RESPECT TO WINDS. IT LOOKS LIKE WELL SEE A SHARPENING MID LEVEL TROUGH AXIS APPROACH. THE UPPER JET THAT LOOKS TO WORK WITH THIS TROUGH TO DO THE MOST DAMAGE WAS DROPPING THROUGH NORTHWESTERN CANADA EARLY THIS MORNING. IT ALREADY WAS VISIBLE ON WATER VAPOR IMAGERY. IT IS FORECAST TO BOTTOM OUT IN THE TROUGH AROUND SATURDAY NIGHT AND THEN LIFT OUT ON SUNDAY, CAUSING SURFACE LOW PRESSURE TO DEVELOP WELL OFF THE COAST AND LIFT INTO THE CANADIAN MARITIMES BY SUNDAY EVENING. THIS RAPIDLY DEEPENING SYSTEM IS FORECAST TO PUSH WARMTH AND MOISTURE INTO THE LEADING EDGE OF THE TROUGH AXIS, WHICH IS TURN MAY FORCE THE TROUGH TO DEVELOP A NEGATIVE TILT AS IT MOVES ACROSS US. A RAPIDLY DEEPENING SURFACE SYSTEM TO OUR NORTHEAST AND A NEGATIVE TILT MID LEVEL TROUGH AXIS MOVING ACROSS US ARE INGREDIENTS FOR SIGNIFICANT WINDS. THIS ESPECIALLY SINCE THE MODELS FORECAST STRONG WINDS ALOFT ON THE BACK SIDE OF THE TROUGH THAT SHOULD DROP TOWARD THE GROUND ON THE GOOD COLD AIR AND NEGATIVE VORTICITY ADVECTION. WE ARE LOOKING AT THE FIFTH AND SIXTH PERIODS AT THIS TIME, AND EVEN MODELS IN GOOD AGREEMENT HAVE BEEN KNOWN TO CHANGE SIGNIFICANTLY AS A POTENTIAL EVENT APPROACHES. WE WILL NOT PUT UP ANY KIND OF WATCH AS THIS POINT, BUT WE WILL MENTION NEAR-STORM FORCE GUSTS IN THE HWO. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS.../ STAUBER NEAR TERM.../ STAUBER SHORT TERM.../ STAUBER LONG TERM...STAUBER / AVIATION...DELISI MARINE...DELISI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 330 AM EST FRI DEC 5 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-060830- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 330 AM EST FRI DEC 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-060830- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 330 AM EST FRI DEC 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. GALE FORCE WINDS ARE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT AS LOW PRESSURE INTENSIFIES OFFSHORE. WIND GUSTS BETWEEN 40 AND 45 KNOTS MAY OCCUR LATE SUNDAY AFTERNOON AND SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Berks | 2008-12-05 | 48 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143121.